Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 148, NWS Austin/San Antonio, TX

June 23, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 23, 2004, 12:35 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 12:35 AM CDT (05:35 UTC)
Expired
Jun 23, 2004, 3:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 230535
FFWSAT
TXC465-230830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1235 AM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 330 AM CDT

* AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
  MILES WEST OF PANDALE TO 20 MILES SOUTHEAST OF JUNO.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER  
  MAINLY NORTHERN HALF OF RURAL VAL VERDE COUNTY.

A WEAK FRONT ACROSS VAL VERDE COUNTY WILL SCATTERED SHOWERS AND 
THUNDERSTORMS FOR THE NEXT ONE TO TWO HOURS PRODUCING ADDITIONAL 
RAINFALL AMOUNTS OF ONE TO THREE INCHES OF RAIN.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3028 10175 3003 10175 2981 10089 3023 10080

$$
1 follow-up statement
000 
WGUS74 KEWX 230746
FFSSAT
TXC465-230830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 AM CDT WED JUN 23 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM FOR VAL VERDE
COUNTY...

AT 245 AM...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS SLOWLY
DRIFTING SOUTH TO SOUTHWEST AT 5 TO 10 MPH ACROSS MUCH OF VAL VERDE
COUNTY. THE HEAVIEST RAINFALL IS SHIFTING SOUTHWARD FROM PANDALE
TOWARD LANGTRY AND AMISTAD RESERVOIR. RADAR ESTIMATES INDICATE UP TO
6 INCHES HAS FALLEN IN THE PAST 4 HOURS OVER A SMALL AREA 5 MILES
WEST OF PANDALE.

THESE THUNDERSTORMS WILL LIKELY PRODUCE SPOTTY RAINFALL AMOUNTS OF 3
TO 4 INCHES ALONG THE PECOS AND ITS TRIBUTARIES WITH THE HEAVIEST
ACTIVITY EXPECTED TO REACH THE MEXICAN BORDER SOUTH OF LANGTRY BY 330
AM. SOME THUNDERSTORM REDEVELOPMENT OVER THE REST OF VAL VERDE COUNTY
IS POSSIBLE. THEREFORE...THE FLASH FLOOD WARNING MAY NEED TO BE
REISSUED AT 330 AM.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT.  BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES.
TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE
THROUGH RISING WATER.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 7:16 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 7:16 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CDT TUE JUN 22 2004

.UPDATE...
GOING TO LOWER POPS AND DROP FLOOD WATCH FOR ALL BUT THE SRN/SWRN
TIER OF COUNTIES AS AMS OVR FAIRLY STABLE UNDER THE INFLUENCE OF A
S/W RDG. ALONG WITH LACK OF INFLOW FROM THE GULF AS VAD WINDS
INDICATING DEEP N-NELY FLOW NOT EXPECTING WIDESPREAD ORGANIZED
CONVECTION. THE FRONTAL BOUNDARY MOVING THRU THE NRN CWA COULD CONT
TO GENERATE ISOLD-WIDELY SCATTERED SHRA/TSRA...QUITE POSSIBLY MORE
NUMEROUS TO THE SOUTH AS A S/W IN MEXICO COMES OUT LATER TONIGHT...
AND THEREFORE KEEPING THE WATCH UP THERE.  POSSIBLE A FLOOD WATCH
WILL NEED TO BE EXTENDED/RECONFIGURED SOMETIME WED AS INDICATED IN
THE AFTN AFD.

&&

.PREV DISCUSSION...
WILL MAINTAIN FLASH FLOOD WATCH THROUGH TONIGHT, ALTHOUGH LATER
SHIFTS WILL LIKELY EXTEND AND/OR RECONFIGURE FOR LATER PERIODS.
MOIST SEMI-TROPICAL AIRMASS PERSISTS ACROSS SOUTH CENTRAL TEXAS.
SERIES OF MID LEVEL SHORT-WAVES AND UPPER JETS WILL MOVE THROUGH
TONIGHT THROUGH MUCH OF THE FORECAST PERIOD. POPS AND QPF WILL
DEPEND ON SURFACE BOUNDARIES...PWS...AND TIMING OF SHORT-WAVES.

IN THE SHORT-TERM...COOL FRONT AND BOUNDARY FROM THIS MORNINGS MCS
PERSIST AND WILL FOCUS CONVECTIVE RAINS TONIGHT THROUGH WEDNESDAY
NIGHT AND INTO THURSDAY MORNING. AFTER A LULL THIS EVENING, ANOTHER
SHORT-WAVE (CURRENTLY NOTED OVER NORTHEASTERN MEXICO) MOVES THROUGH
LATER TONIGHT AND WEDNESDAY MORNING. THEN ANOTHER, POTENTIALLY
STRONGER (PER GFS) SHORT-WAVE MOVES THROUGH ON THURSDAY. STRONG
LIFT, UPPER DIFFLUENCE, AND PWS IN THE 1.7 TO 2.2 INCH RANGE SUGGEST
LOCALLY HEAVY RAINS, ESPECIALLY IF TRAINING SETS UP. EXPECT AMOUNTS
OF 1 TO 3 INCHES WITH ISOLATED AMOUNTS OF 3 TO 6 INCHES. DAYTIME
TEMPERATURES WILL BE HELD DOWN DUE TO CLOUDS, RAIN, AND SOIL
MOISTURE.

IN THE LONG-TERM...WEAK RIDGING ON FRIDAY WILL LOWER PWS SLIGHTLY
WITH A CORRESPONDING DECREASE IN POPS AND QPF. MODELS SUGGEST AN
INCREASE IN POPS AND QPF AGAIN OVER THE WEEKEND AS ANOTHER SURFACE
BOUNDARY (PERHAPS COOL FRONT) AND MID AND UPPER TROUGH DEVELOP OVER
TEXAS. COULD EVEN SEE SOME CENTRAL PACIFIC MOISTURE WITH THIS
SYSTEM AS WESTERLY FLOW OFF THE PACIFIC INCREASES. HOWEVER, FOR NOW
WILL ONLY GO CHANCE POPS. THEN, EARLY NEXT WEEK, SUBTROPICAL RIDGE
RE-STRENGTHENS BRIEFLY FOR A DECREASE OF POPS MONDAY AND TUESDAY.
DAYTIME TEMPERATURES WILL RISE, ALTHOUGH REMAIN BELOW AVERAGE DUE TO
CLOUDS, RAIN, AND SOIL MOISTURE.

LOOKING FURTHER AHEAD...MODELS INDICATE PATTERN REMAINS ATYPICAL FOR
LATE JUNE INTO EARLY JULY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
SOUTHERN COUNTIES OF SOUTH CENTRAL TEXAS THRU LATE TONIGHT.

&&

01/11
Hazardous weather outlook, Jun 22, 8:20 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CDT TUE JUN 22 2004

TXZ171>173-183>194-202>209-217>225-228-231100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
820 PM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE SOUTHERN
QUARTER OF SOUTH CENTRAL TEXAS THROUGH 6 AM WEDNESDAY. THE WATCH
EXCLUDES SAN ANTONIO.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...BUT WILL BE
FOCUSED CLOSER TO THE COAST AND FAR WEST BETWEEN DEL RIO AND THE BIG
BEND AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE AREA OF LOW PRESSURE ALOFT IS FORECAST TO MOVE VERY SLOWLY
OVER SOUTH CENTRAL TEXAS WEDNESDAY...CONTINUING THE TREND OF
OCCASIONAL RAIN FROM SHOWERS AND THUNDERSTORMS.  RAIN IS FORECAST
TO BE HEAVY AT TIMES WEDNESDAY...CAUSING ADDITIONAL
FLASH FLOODING WEDNESDAY.

BY THURSDAY THE LOW ALOFT IS FORECAST TO BEGIN TO MOVE TO
EAST TEXAS.  THE CHANCE OF RAIN WILL CONTINUE THURSDAY.
LOCALLY HEAVY RAIN MAY STILL LINGER OVER THE EASTERN HALF
OF SOUTH CENTRAL TEXAS.

ON FRIDAY THE CHANCE OF RAIN WILL DECREASE SOME AS THE
LOW MOVES FARTHER AWAY FROM SOUTH CENTRAL TEXAS.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER OVER
THE WEEKEND TO EARLY NEXT WEEK...WITH THE BEST CHANCES
SUNDAY AND MONDAY...FROM MAINLY DAYTIME HEATING TYPE
SHOWERS AND THUNDERSTORMS...AND POSSIBLY A WEAK UPPER LEVEL
DISTURBANCE PASSING NEAR THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:29 AM CDTFlash Flood WarningEWXVal Verde2 hr
Jun 23, 2:59 PM CDTFlash Flood WarningEWXLavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.